Washington, 2025

Damaging Winds in Washington, March 26 to 27, 2025

March 26 to 27, 2025 · NWS OTX · 8 events in 3 counties and zones

A strong wave pushed through the region on March 27 bringing scattered convection to Northeast Washington. A strong gust front from a collapsing thunderstorm brought high winds up tot 67 MPH and downed several trees in the southern Stevens County, southern Pend Oreille, and North Spokane counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong wave pushed through the region on March 27 bringing scattered convection to Northeast Washington. A strong gust front from a collapsing thunderstorm brought high winds up tot 67 MPH and downed several trees in the southern Stevens County, southern Pend Oreille, and North Spokane counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 26, 8:55 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 26, 8:55 PM PST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
955 PM PDT Wed Mar 26 2025

.SYNOPSIS...
The heat will come to an end today with the potential for strong
to isolated severe thunderstorms this evening. Cooler and
unsettled weather will occur Thursday through early next week with
several rounds of showers, with snow returning to the mountains.

&&

.DISCUSSION...
Wednesday: The Inland Northwest is currently under a deep southerly
to southwesterly flow aloft as a strong low pressure system off the
coast moves onshore and the upper level ridge amplifies and shifts
eastward. As of 3PM, temperatures across the region are in the 60s
and 70s. Pullman is currently 73F, which smashes their daily record
of 65, Spokane is currently 70F, which breaks their record of 67F,
Lewiston is 75F, which breaks their record of 71F. Temperatures will
continue to warm through the rest of the afternoon.

We are still monitoring the potential for strong to severe
thunderstorms this evening and overnight, but overall confidence
for the Inland Northwest is low. As expected, the surface
instability (SBCAPE of 500 to 1000 J/kg) is currently capped by
-150 to -50 J/kg of convective inhibition (CIN). The strongest
forcing this afternoon remains west of the Cascades with
convection beginning to initiate in the Portland and Seattle
forecast areas. Timing for the best lift and convection initiation
remains similar to previous forecasts. For eastern Washington and
North Idaho, the bulk of the convection looks to hold off until
after 7 PM, moving in from the south. By this time, SBCAPE will
begin to wane and become more elevated. There is high confidence
for scattered thunderstorms to track across central Washington and
isolated thunderstorms across far eastern Washington and north
Idaho this evening into the overnight hours. With the best
instability aloft by this time, strong 0-6 km shear between 45 to
65 knots would support isolated severe thunderstorms with a 5 to
14% chance. CAMs continue to focus the bulk of the convection
across central Washington and tracking into the Okanogan Highlands
between 8PM and 1AM, which is where the best lift and shear
exists, but with lower MUCAPE. If any severe thunderstorms do
materialize, the primary hazard would be strong wind gusts as the
thunderstorm collapses. Further east, while stronger MUCAPE is
forecasted earlier in the evening, thinking that convection will
struggle to fire off given the amount of CIN in place. If
something were to develop, quarter sized hail and gusty winds will
be the primary hazards. The potential for strong to severe
thunderstorms will decrease after 2AM, but the threat for showers
and general thunderstorms will continue through the night and into
the early morning.

Thursday: The cold front limps through the Inland Northwest
overnight and will bring continued unsettled weather and cool
temperatures by 15 to 20 degrees. Cooler surface temperatures will
decrease the overall buoyancy and instability tomorrow, but lapse
rates will continue to be steep as cooler temperatures aloft move
into the region. Scattered thunderstorms will reemerge tomorrow
afternoon, with some CAMs suggesting isolated strong thunderstorms
in the Columbia Basin, although this is an outlier at the moment.
Snow levels falling to 5000-5500 feet in the Cascades will allow for
high mountain snow with these showers. /vmt

Friday through Tuesday: Overall, the pattern will remain unsettled
and spring like through the middle of next week. Weak shortwaves
will pass over the region almost every day, bringing widespread
showers to the area. Sunday will be the only day we see a break in
precipitation before additional shortwaves move through. Rain
amounts will remain on the lighter side in the lower elevations,
whereas snow will fall at elevations generally above 4500 feet. Any
snow amounts do remain light over the passes, with the sun angle
helping melt off any snow during the daytime. The gradient will
tighten Friday, which will being windier conditions to the Columbia
Basin and Waterville Plateau, with gusts of 30-35 mph with local
higher gusts. Winds will begin to decrease after sunset. Otherwise
the rest of the extended forecast appears to have light winds.

Temperatures through this period will be right around normal in the
50s, with a few places reaching 60s down in the southern portion of
our CWA. Overnight low will vary depending on cloud cover, ranging
from the low 30s to the low 40s. /KK

&&

.AVIATION...
06Z TAFS: Storms are beginning to move into the region. With the
loss of daytime heating, the chances of strong or severe storms is
very low. But, we will still see some elevated showers with
lightning through the night. Have also added LLWS to GEG/SFF from
09-15Z. The weather will remain unsettled on Thursday with mid
morning and afternoon/evening showers and thunderstorms and breezy
southwest winds.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Given the
isolated to scattered nature of thunderstorms included a PROB30
group for all TAF sites. Gusty winds are the main threats for each
TAF site, although brief heavy rain is also possible.

-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  59  43  54  37  53 /  50  40  70  80  30  30
Coeur d'Alene  47  58  40  52  37  52 /  50  60  70  90  50  40
Pullman        47  58  43  52  36  50 /  20  60  60  90  40  30
Lewiston       52  66  48  60  42  57 /  10  50  40  80  50  30
Colville       42  58  37  53  35  53 /  60  70  80  90  50  50
Sandpoint      45  55  40  49  38  50 /  70  60  80 100  70  70
Kellogg        50  58  43  49  39  47 /  40  70  70 100  50  60
Moses Lake     49  62  44  59  36  59 /  50  50  60  20   0   0
Wenatchee      48  58  44  56  37  56 /  80  40  70  30  10  10
Omak           47  61  43  59  37  58 /  80  60  80  70  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, Mar 26, 10:07 PM PST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Spokane WA
1107 PM PDT Wed Mar 26 2025

WAZ033-035-270630-
Upper Columbia Basin WA-Washington Palouse WA-
1107 PM PDT Wed Mar 26 2025

...A strong thunderstorm will impact portions of northeastern Adams,
south central Lincoln and north central Whitman Counties through 1130
PM PDT...

At 1106 PM PDT, trained weather spotters reported a strong
thunderstorm 7 miles west northwest of Ritzville, moving northeast
at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lamona, Ralston, Mohler, Marcellus, Marengo, Tokio, Revere,
Harrington, Packard, Schoonover, Ritzville, and Paha.

This includes the following highways...
 Interstate 90 in Washington between mile markers 213 and 244.
 U.S. Highway 395 in Washington between mile markers 88 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4688 11839 4730 11868 4758 11823 4701 11776
TIME...MOT...LOC 0606Z 236DEG 40KT 4711 11828

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AS
Special weather statement, Mar 26, 10:29 PM PST, 56 minutes before
Special Weather Statement
National Weather Service Spokane WA
1129 PM PDT Wed Mar 26 2025

WAZ035>038-270700-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Okanogan Highlands WA-
1129 PM PDT Wed Mar 26 2025

...A strong thunderstorm will impact portions of northern Adams,
Lincoln, southwestern Stevens, southeastern Ferry and southwestern
Spokane Counties through MIDNIGHT PDT...

At 1129 PM PDT, Doppler radar was tracking a strong thunderstorm near
Davenport, or 30 miles west of Cheney, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph, and some lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mohler, Harrington, Govan, Gravelles, Cedonia, Tyler, Mondovi,
Medical Lake, Rocklyn, Fairchild AFB, Eleanor, Sherman, Bluestem,
Davenport, Deep Creek, Waukon, Lincoln, Cheney, Little Falls Dam, and
Four Lakes.

This includes the following highways...
 Interstate 90 in Washington between mile markers 251 and 279.
 U.S. Highway 2 in Washington between mile markers 214 and 283.
 U.S. Highway 195 in Washington between mile markers 86 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4722 11831 4772 11888 4831 11816 4753 11734
TIME...MOT...LOC 0629Z 225DEG 51KT 4760 11821

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AS
Special weather statement, Mar 26, 11:07 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Spokane WA
1207 AM PDT Thu Mar 27 2025

WAZ035>037-270730-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
1207 AM PDT Thu Mar 27 2025

...A strong thunderstorm will impact portions of northeastern
Lincoln, southern Stevens, central Spokane and southwestern Pend
Oreille Counties through 1230 AM PDT...

At 1207 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fairchild AFB, or 15 miles west of Spokane, moving
northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph, some lightning possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gravelles, Fairwood, Chewelah, Tyler, Mondovi, Spokane, Medical Lake,
Suncrest, Fairchild AFB, Deer Park, Eleanor, Deep Creek, Waukon,
Springdale, Little Falls Dam, Four Lakes, Trentwood, Reardan,
Marshall, and Airway Heights.

This includes the following highways...
 Interstate 90 in Washington between mile markers 253 and 290.
 U.S. Highway 2 in Washington between mile markers 254 and 310.
 U.S. Highway 195 in Washington between mile markers 92 and 95.
 U.S. Highway 395 in Washington between mile markers 165 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4737 11790 4796 11829 4837 11770 4772 11712
TIME...MOT...LOC 0707Z 220DEG 54KT 4773 11774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AS

The radar

The Spokane radar (KOTX), 34 km away, was scanning. The volume nearest the first event began at 07:24 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
March 26, 11:25 PM PST to 11:35 PM PST
Where
Spokane County, 1.46 mi SSE of Deer Park Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$500
Reported by
NWS Employee
Coordinates
47.950, -117.410

NWS Employee observed damage. Few dead trees down and over wire fences. Time estimated by radar.

Thunderstorm Wind, Spokane

When
March 26, 11:25 PM PST to 11:35 PM PST
Where
Spokane County, 0.46 mi W of Deer Park
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
47.950, -117.480

WSDOT reported multiple trees down on US 395 between the two roundabouts near Deer Park. Time estimated by radar archive.

Thunderstorm Wind, Stevens

When
March 26, 11:25 PM PST to 11:35 PM PST
Where
Stevens County, 2.31 mi E of Springdale
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
48.070, -117.700

WSDOT reported trees blocking State Route 292. Time estimated by archived radar data.

Thunderstorm Wind, Spokane

When
March 26, 11:28 PM PST to 11:38 PM PST
Where
Spokane County, 0.46 mi W of Deer Park Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
47.970, -117.430

Deer Park Airport weather station recorded a max gusts of 67 mph.

Thunderstorm Wind, Spokane

When
March 26, 11:34 PM PST to 11:43 PM PST
Where
Spokane County, 2.12 mi SSW of Elk
Measured
58 kt (67 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.990, -117.290

NWS employee observed tree leaning over North Milan Elk Road. Time estimated by radar.

Thunderstorm Wind, Spokane

When
March 26, 11:39 PM PST to 11:49 PM PST
Where
Spokane County, 2.5 mi NE of Peone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
47.830, -117.200

WSDOT report of trees down on State Route 206. Time estimated by radar archive.

Thunderstorm Wind, Spokane

When
March 26, 11:40 PM PST to 11:50 PM PST
Where
Spokane County, 2.91 mi NNW of Milan
Measured
58 kt (67 mph) measured gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
48.010, -117.350

WSDOT reported downed tree on US 2 and car versus tree collision due to downed tree. Time estimated by radar archive.

Thunderstorm Wind, Pend Oreille

When
March 26, 11:50 PM PST to March 27, 12:00 AM PST
Where
Pend Oreille County, 2.31 mi SW of Diamond Lake
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
48.110, -117.220

WSDOT report of tree partially blocking U.S. 2 near Diamond Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2025Every state in 2025This day in weather historyWarnings in Washington, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249688, 1249689, 1249692, 1249706, 1249693, 1249695, 1249699, 1249702.